Slimming pills from internet may harm mental health: poisons centre

Poisons centre warns women that buying drugs on the internet could be dangerous

PUBLISHED : Thursday, 02 January, 2014, 2:58am
UPDATED : Thursday, 02 January, 2014, 2:58am

Women who set out to shed a few kilos discreetly by using slimming drugs bought on the internet may be getting more than they bargain for, with some found to have lost their minds instead.

Dodgy pills sold online contained toxic and banned chemicals that could cause hallucinations or palpitations, the Poison Information Centre warned.

At least 58 women were treated for psychiatric or heart problems after taking slimming pills, Department of Health records from the past four years showed.

Half of them had bought the pills on the internet.

Some developed mental conditions that required in-patient treatment at a psychiatric hospital and even lifelong medical care.

"We are seeing more such cases because it is more common to make purchases online," centre director Dr Lau Fei-lung said.

"Many girls do not want to consult a doctor or let anybody know they are trying to lose weight. So they turn to the internet for a quick and easy fix. This is very dangerous."

Since 2010, the department's monitors found 58 women, aged between 15 and 53, had been poisoned by weight-loss pills.

Most of them suffered from psychiatric symptoms such as hallucinations and delusions. Some 30 per cent also developed cardiovascular symptoms including chest discomfort and palpitations.

Almost all the patients had to be admitted to hospital.

Laboratory tests found the drugs they took contained more than one undeclared or banned substance, such as the appetite suppressant sibutramine.

Hong Kong bans all drugs containing sibutramine except those registered with the Pharmacy and Poisons Board.

Other high-risk substances found in the patients' pills included phenolphthalein, animal thyroid tissue and diuretics, the department said.

Lau said his centre saw such cases every month. Some could be discharged after a few days of treatment, but many developed long-term health issues.

"They could be poisoned even if they did not take an excessive amount of the pills, as the quality of drugs sold over the internet may be very poor," he said.

The department urged the public to control their weight through safer means, such as adopting a healthy lifestyle, maintaining a balanced diet and undertaking a regular exercise regimen.



Send to a friend

To forward this article using your default email client (e.g. Outlook), click here.

Enter multiple addresses separated by commas(,)